MAUDE Adverse Event Report: EDWARDS LIFESCIENCES LLC EDWARDS INSPIRIS RESILIA AORTIC VALVE; HEART-VALVE, NON-ALLOGRAFT TISSUE

EDWARDS LIFESCIENCES LLC EDWARDS INSPIRIS RESILIA AORTIC VALVE; HEART-VALVE, NON-ALLOGRAFT TISSUE
Model Number 11500A
Medical Device Problem Codes Inadequacy of Device Shape and/or Size (1583); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Heart Failure/Congestive Heart Failure (4446)
Date of Event 09/06/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
It was learned through implant patient registry and medical records that a patient with a 19mm 11500a aortic valve was explanted after an implant duration of 1 years, 7 months due to patient prothesis mismatch and pannus.Patient presented in acute on chronic biventricular systolic heart failure.The explanted valve was replaced with a 23mm 11500a aortic valve.Per medical records, intraoperatively, upon inspection of the 19mm 11500a valve, there was significant pannus, and the valve was noted to be very incorporated into the annulus and anterior mitral leaflet.The valve was resected.The area was denuded, and prolene sutures were used to create a neo annulus.A partial myomectomy was performed to open the lvot.Surgeon proceeded to replace the mitral valve.Upon seating of a 31mm mitris, surgeon noted that it was too bulky for the patient small anatomy.The surgeon removed the mitris valve and downsized to a non-edwards valve.The aorto-mitral curtain was reconstructed, and the aortic valve was sized to a 23mm 11500a valve.The valve was sutured in place with good result.Surgeon also performed tricuspid valve repair with a non-edwards ring.Post-bypass, patient experienced coagulopathy that required blood transfusions, and bleeding subsided.Patient was transferred to the icu in stable but guarded condition.On pod#1 patient returned to the or for placement of rvad ecmo due to cardiogenic shock, hypoxia, and right ventricular failure.Patient hospital stay was complicated by acute hypoxic respiratory failure requiring multiple bronchoscopies, percutaneous tracheostomy and endoscopic gastrostomy tube placement.Patient was discharged on pod#31.Per pathology, explanted aortic valve was noted to have benign fibro membranous tissue with degenerative changes.Gross description notes that there is no evidence of calcification or vegetation with minimal adherent soft tissue.This is a 78-year-old female patient.Edwards lifesciences maintains an implant patient registry.This registry is a patient tracking mechanism for serialized edwards implantable devices (bioprosthetic heart valves and annuloplasty rings), rather than a true post-market surveillance registry.Through the registry, edwards is notified when these devices are implanted.In addition, patient and/or device status may be reported to the registry via the implantation data cards.The information is received from various sources (e.G.Surgeon, hospital, and patient family members) and is not received in the form of a conventional customer complaint.The information reported may or may not be related to the edwards device.
 
Additional Manufacturer Narrative
Patient prosthesis mismatch (ppm) is present when the effective orifice area of the implanted bioprosthetic valve is too small in relation to body size.Literature indicates ppms main hemodynamic consequence is to generate higher than expected gradients through a normally functioning bioprosthetic valve.It has been shown to be associated with worse hemodynamic function, less regression of left ventricular hypertrophy, more cardiac events, and lower survival.Improperly sized valves with ppm can hasten the development of early degenerative changes and premature prosthetic valve dysfunction with varying degrees of prosthetic valve stenosis and regurgitation.Although ppm is a well-recognized phenomenon of bioprosthetic valves, it is most likely related to patient anatomical changes after long implant durations.When discovered intraoperatively or early post-operatively, ppm is most likely related to procedural factors, including specific patient assessment and valve model and size selection.Pannus is a non-immune inflammatory reaction of the body to the implanted prosthesis, characterized by proliferation of fibroelastic tissue and collagen, with a starting point in the suture area and subacute or chronic centripetal evolution.Pannus can have both beneficial and harmful effects depending on the amount of growth and location.A small amount of host tissue growth over the suture line is expected and is needed to form a non-thrombogenic surface and complete the healing process after device implantation.In contrast, an excessive amount of pannus growth can cause nonstructural dysfunction that may require intervention.Host tissue growth can extend onto the cusp surfaces leading to thickening of the cusps, cusp retraction or curling, leaflet immobility, and/or abnormal coaptation, potentially resulting in valvular regurgitation, elevated gradients, and/or stenosis.Pannus/host tissue overgrowth is most likely due to patient factors and is unlikely to be related to a manufacturing non-conformance.There is no evidence to suggest a manufacturing defect caused or contributed to the reported event.A definitive root cause cannot be conclusively determined; however, patient factors likely caused or contributed.The subject device is not available for evaluation.He device history record (dhr) review was completed and this device passed all manufacturing and sterilization inspections prior to release for distribution.There were no issues identified that would have impacted this event.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.

Brand Name
EDWARDS INSPIRIS RESILIA AORTIC VALVE
Common Device Name
HEART-VALVE, NON-ALLOGRAFT TISSUE
Manufacturer (Section D)
EDWARDS LIFESCIENCES LLC
one edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
one edwards way
irvine CA 92614
Manufacturer Contact
saurav singh
1 edwards way
mle fl2 - office m2013
irvine, CA 92614
9492506615
MDR Report Key20622175
Report Number2015691-2024-08378
Device Sequence Number7534803
Product Code LWR
UDI-Device Identifier00690103194968
UDI-Public(01)00690103194968(17)260601(11)220602
Combination Product (Y/N)N
Initial Reporter StateMT
Initial Reporter CountryUS
PMA/510(K) Number
P150036
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/01/2026
Device Model Number11500A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2024
Supplement Date Received by Manufacturer12/17/2024
Initial Report FDA Received Date11/06/2024
Supplement Report FDA Received Date12/19/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention; Hospitalization;
Patient Age78 YR
Patient SexFemale